Mum had a stroke in her 80s... will statins help me avoid one?
Ask Dr Ellie
MY DOCTOR has suggested that I go on statins, but he was fairly noncommittal and said it’s up to me. I’m 69, not overweight, eat a varied diet and drink about a bottle of wine a week. My father had a heart attack in his mid-70s and Mum had a mini-stroke in her 80s. My cholesterol level fluctuates between about 5.5 and 6.5. What do you think I should do?
WHEN we suggest statins, which lower the risk of heart attack and stroke, we look at a lot of factors – not just cholesterol levels – such as blood pressure, smoking, age, postcode (our environment has an influence on our health) and family history.
In fact, there are more than 20 criteria which make up a heart attack risk score. Guidelines recommend statins if your risk score is higher than ten per cent over the next ten years, though patients can request them even if they have a lower score.
Most people have to weigh up the benefits of preventing a big health event like a heart attack or stroke with a pill’s disadvantages, such as side effects and the need for regular monitoring or blood tests – although statins generally cause few problems.
There is always the option of trying the medication to see if it is effective and doesn’t cause issues.
Age has a big impact on the risk score, so it will usually only go up. Alcohol is also a risk factor for high cholesterol – we consider it high when it’s above five – as it can raise levels of triglyceride, which is a type of fat in the blood, and also reduce the levels of beneficial cholesterol HDL. We used to think alcohol was good for the heart, but for women over 55 this is only if the intake is under five units a week – roughly two glasses of wine or two pints – and even then the benefits are small.
I INJURED my ankle falling off a stepladder. After days of hobbling I went to A&E and was told I had a haematoma but it would be better in two months. Six months on, and with no improvement, a scan showed the haematoma was still there. My ankle is sore and wearing shoes is painful. Can you suggest anything to speed up recovery?
ANKLE injuries can take an annoyingly long time to heal as it’s hard to avoid weight bearing. I often see patients with continued swelling after a year or more. But if things do persist for this long, patients should seek further medical advice.
A haematoma is a kind of bruise where bleeding under the skin builds up to form a lump. These normally resolve with no extra help but it can take time.
If a haematoma persists for a year it might be necessary to have it surgically removed, if possible. This could certainly be justified on the basis of pain and disrupting mobility, and a GP could refer you for this.
Ankles are complex. Injuries to them can cause bone fractures, sprains to the ligaments as well as instability of the joint as a whole. Add to this swelling of the soft tissue and it’s easy to see why problems can become protracted.
Physiotherapy can be very effective, and you can ask your GP receptionist for the best way to get an appointment. The exercises that physiotherapists offer can strengthen the joint and ligaments once again.
Anti-inflammatory drugs such as ibuprofen are good for pain relief and to help mobility, but make sure they are safe to take with any other medication you might be on. Some medications and health conditions can also contribute to ankle swelling, so this is also worth evaluating.
I SEEM to get very sweaty about two hours after taking my heart pills. These include nebivolol, for blood pressure, and apixaban, which is a blood thinner. It’s not when I do anything energetic and it lasts for about an hour or so. However my doctor suggests I have ‘a sweating problem’ called hyperhidrosis. Is he right?
ANY side effects that may be from a medication should be reported to the Medicines and Healthcare Products Regulatory Agency. You can do this online by searching ‘Yellow Card Scheme’.
Alternatively, a pharmacist or GP can do it on your behalf.
Sweating is a not a recognised side effect of either nebivolol or apixaban, but that’s not to say it absolutely isn’t the cause – it could be coming from another drug or the combination of medication a patient is on.
It could also be a symptom of the condition being treated: blood thinners such as apixaban and beta-blockers such as nebivolol may be used for heart conditions, such as heart failure, which themselves may cause sweating.
Hyperhidrosis is the name we give to excess sweating. It can be related to medication, medical conditions, anxiety and even alcohol. For some people the sweating is all over the body, for others it may be in specific areas such as the hands or armpits.
The treatment would very much depend on how this symptom affects someone. If it is truly a
medication causing it, there may be room to change a drug, with the advice of a doctor, as long as it doesn’t affect the stability of the heart condition.
This may not be possible if the benefits of the drug are significant and an alternative is either not available or would cause the same problem.
Another option would be to treat the sweating.
In the first instance, a specific deodorant lotion containing aluminium is used for hyperhidrosis that can be prescribed to use on specific areas such as the armpits.
dmg media (UK)